How do I help my mother cope with the side effects from being administered Adriamycin, more than five years ago?

1 answer | Last updated: Jun 23, 2010
A fellow caregiver asked...

My mother was administered Adriamycin more than 5 years ago and has suffered daily from being cold. She has to dress in layers every day and it breaks my heart to see her have to struggle like that. She is becoming depressed over it and I need to find answers for her since her doctors can not. What can she do to stay warm without looking like an eskimo, even in the summer months?

Expert Answers

Ernest Rosenbaum, MD, is an oncologist affiliated with Stanford University and with the Comprehensive Cancer Center at the University of California, San Francisco, where he has developed protocols for supportive care and clinical practices.

There are a number of reasons why your mother might still be experiencing this inability to stay warm several years after cancer treatment, although it may be difficult to attribute this to a specific drug.

Many cancer survivors experience weight loss, fatigue, and changes in metabolic function after cancer treatment, all of which can affect the body's ability to generate heat. My first thought is to wonder if your mother is getting up and moving around enough; fatigue causes people to be less active, and the less you move around the less you generate heat.

If she experienced significant weight loss or has a lack of appetite as a result of her cancer treatment, this also makes people feel cold. Finally, the thyroid regulates metabolism, and it may be that she's experiencing problems with her thyroid. All of these are issues that you need to discuss with your mother's doctor. Explain clearly what is happening and that it is affecting your mother's ability to be comfortable on a daily basis.